SpineUniverse Community Advice
Get help and share your story with others who know what you're going through.
Please register or log in to join the discussions!

Problem during injection and other stuff

Started by Phil on 05/19/2011 8:11pm

I seem to be in a routine getting injections every 2 months which work quite well. My most recent injection is #3 and didn't go as smooth as the previous. I don't get any anesthesia because I don't like the pain from the IV site and can deal with the pinch and pressure for a few minutes. I actually try to keep my heart rate under 70 during the procedure, which it is normally under 60.

This time my right leg actually kicked back and almost nailed the doctor in the head. I immediately felt an intense burning going down my inner thigh down to my toes.This lasted for about 2-3 minutes. I thought I knew what a level #10 was, but now I really know.

The doctor said it was a common occurance and normally wouldn't be felt if I went under anesthesia. This doesn't sound right to me but has this happened to anyone?

Normally the doc talks to me but this time a PA talked to me in depth about status and mostly the pain meds. I don't even take as many as it says on the bottle and normally a script lasts 2 months, rather than 1, but she still insisted that I take them only when needed and not routinely. The problem is that I can't move and have constant pain level 5-6 after 4 hrs without them. I know I'm not addicted because I go off them every 2-3 months for 2-3 days to check for side affects, but don't have anything but more pain. She said I should look into accupuncture and PT. She also cautioned me on the max injections they can give me was 4 per year. When I asked "what I can do after reaching the max number of injections?", she said "more aggressive pain meds". WTF.. I don't understand how she could say that after just reading me the riot act on the meds and recommending accupuncture. And keep in mind this is a pain management center in NYC. Should I just go about my day limping around in pain level 5-6 all day and then wait for a higher pain level before taking anything?

I also got a killer headache when getting out of the car after driving home and I never get headaches. Really sharp pains in the lower back of my head. Has this ever happened to anyone?

Thanks for listening to my whining...


Do you find this discussion helpful?

2 Responses


I do the facet injections a lot without the medication. I haven't had that reaction to a facet injection. I did when they did one in my neck from the front, with medication. My pain is usually a 5-6 with medication and shoots up to an 8 or 9 when I forget to take something. I switched to tramadol during the day and can tolerate that pretty well. At night I hit the muscle relaxers and vicodin and gabapentin. I just don't like how they make me feel during the day. I should be on them all day and it would control the pain better. I get major headaches while driving, but it is from my neck dics and I know that.


Phil, I think you REALLY need to get a second opinion from another orthopedic specialist or neurologist (you didn't mention why you need the injections). I've never heard of a physician's assistant telling a doctor's patient he should go get acupuncture!

I have had a number of problems including two surgeries, and I know that there are plenty of options besides more pain meds. It doesn't sound as though you have much confidence in your doctor, not even wanting the routine anesthetic for a spinal injection. Maybe a second opinion would help you find some relief. It's awful to be in constant pain, I know.